Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Anchorage, AK

May 10, 2009

NWS Anchorage, AK issued this red flag warning at May 10, 2009, 7:42 AM AKDT. It took effect at May 10, 2009, 5:00 PM AKDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2009, 7:42 AM AKDT (15:42 UTC)
In effect from
May 10, 2009, 5:00 PM AKDT
Expired
May 10, 2009, 9:18 PM AKDT
In force
4 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WWAK61 PAFC 101542
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
742 AM AKDT SUN MAY 10 2009

AKZ141-110600-
/X.UPG.PAFC.FW.A.0002.090511T0100Z-090511T0600Z/
/X.NEW.PAFC.FW.W.0003.090511T0100Z-090511T0600Z/
COPPER RIVER BASIN-
742 AM AKDT SUN MAY 10 2009

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR STRONG WINDS THROUGHOUT THE COPPER RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

NORTHERLY FLOW WILL INCREASE LATE THIS AFTERNOON AND EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH. WINDS AT THE SURFACE WILL
INCREASE TO 15 TO 25 MPH WHILE RELATIVE HUMIDITY DROPS TO 25 TO 30 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
212 
WWAK61 PAFC 110105
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
505 PM AKDT SUN MAY 10 2009

AKZ141-110600-
/X.CON.PAFC.FW.W.0003.000000T0000Z-090511T0600Z/
COPPER RIVER BASIN-
505 PM AKDT SUN MAY 10 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING FOR STRONG WINDS THROUGHOUT THE COPPER RIVER BASIN...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

GUSTY NORTHERLY FLOW OF 15 TO 25 MPH COUPLED WITH RELATIVE HUMIDITY
25 TO 35 PERCENT CONTINUE LATE THIS AFTERNOON AND EARLY THIS
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
WINDS WILL REMAIN GUSTY TONIGHT...BUT RELATIVE HUMIDITY TO RECOVER
ABOVE 30 PERCENT BY LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
880 
WWAK61 PAFC 110518
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
918 PM AKDT SUN MAY 10 2009

AKZ141-110630-
/X.CAN.PAFC.FW.W.0003.000000T0000Z-090511T0600Z/
COPPER RIVER BASIN-
918 PM AKDT SUN MAY 10 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES ARE BEGINNING TO RECOVER AND THE WINDS ARE
STARTING TO DIMINISH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 10, 5:30 AM AKDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 10, 5:30 AM AKDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATES
SOUTHCENTRAL AND SOUTHWEST ALASKA
530 AM AKDT SUN MAY 10 2009

.ANALYSIS AND UPPER LEVELS...BIGGEST FEATURE IS A LARGE UPPER LEVEL
BLOCKING PATTERN OVER THE CENTRAL BERING...AND A WEAK SHORTWAVE OVER
BETHEL THIS EVENING. THE SHORTWAVE IS DROPPING SOUTH AND WEST AND
WILL CUT UNDER THE HIGH TO THE SOUTH. CUT-OFF LOW OVER THE SOUTHERN
GULF IS WEAKENING AND MOVING EAST. AT THE SURFACE...A THICK LAYER OF
LOW CLOUDS AND FOG INVADED THE AKPEN INCLUDING AREAS ALONG THE
EASTERN GULF AND ALSO PRINCE WILLIAM SOUND.

.MODEL DISCUSSION...MODELS ARE IN GOOD SHAPE THROUGH THE SHORT TERM
THROUGH LATE WEDNESDAY. ALL MODELS AGREE WITH MOVING AN UPPER LEVEL
HIGH THAT IS OVER THE CENTRAL BERING TODAY AND SHIFT IT EAST OVER
SOUTHWEST LATE TOMORROW.  THE HIGH WILL STRENGTHEN BEFORE SHIFTING
WEST LATE IN THE WEEK. AT THE SURFACE...HIGH PRESSURE OVER SOUTHWEST
WILL CONTINUE TO STRENGTHEN AND SLOWLY DRIFT NORTH. A TROUGH OF LOW
PRESSURE WILL DEVELOP OVER THE NORTHERN GULF LATER TONIGHT...AND HIGH
PRESSURE OVER INTERIOR WILL GAIN SOME SLIGHT STRENGTH. OVERALL
CONFIDENCE REMAINS ABOVE AVERAGE WITH THE CURRENT FORECAST PACKAGE.

.SHORT TERM FORECAST...

SOUTHCENTRAL...A TIGHTENING PRESSURE GRADIENT IN THE EASTERN AREAS
WILL INCREASE WINDS THIS AFTERNOON AND DROP RELATIVE HUMIDITIES
ACROSS THE COPPER RIVER DELTA. THE INCREASED GRADIENT WILL ALSO ALLOW
FOR THE TYPICAL GAP WINDS THROUGH THE ALASKA RANGE. WINDS IN VALDEZ
WILL PICK UP LATER THIS AFTERNOON OUT OF THE EAST TO NORTHEAST AND
INTO THE EVENING AS WINDS MAY GUST IN THE 40 TO 50 MPH RANGE.
SUSTAINED WINDS WILL EVENTUALLY DIE DOWN LATER TOMORROW NIGHT. THE
STRONGEST OF WINDS SHOULD BE THIS EVENING THROUGH TOMORROW MORNING
FOR THE VALDEZ/THOMPSON PASS AREA. A RED FLAG WARNING FOR THE COPPER
RIVER BASIN WAS ISSUED FOR STRONG WINDS.

SOUTHWEST ALASKA/BERING...FOG AND PLENTY OF MARINE STRATUS WILL
REMAIN AN ISSUE FOR THE AKPEN THROUGH MID WEEK. ALONG THE BRISTOL BAY
CAPES AND COASTAL KUSKOKWIM DELTA...FOG SHOULD NOT POSE MUCH MORE OF
A THREAT AS THE WIND REGIME WILL BECOME MORE NORTHERLY AND OFFSHORE.
WITH HIGH PRESSURE SITTING OVER MUCH OF SOUTHWEST...NO PRECIPITATION
IS IN THE FUTURE...MEANWHILE FURTHER WEST ALONG THE CHAIN...A FRONT
THAT EXTENDS OUT FROM A LOW THAT IS WEST OF SHEMYA WILL STALL AND
BRING CONTINUED SHOWERS AND GALES.

.LONG TERM FORECAST...THE LONG RANGE MEASURE OF PREDICTABILITY BASED
OFF OF ENSEMBLE MEAN GUIDANCE REMAINS HIGH OVER THE BERING...AND
CONFIDENCE IN THE LONG RANGE ALU FORECAST PACKAGE REMAINS HIGH WITH
KEEPING AN OMEGA BLOCK CENTERED OVER THE BERING THROUGH NEXT WEEKEND.
ISSUES OVER SOUTHCENTRAL WILL BE IN FIGURING OUT THE HOW MUCH THE
NORTHERLY FLOW WILL KEEP THE COOLER TEMPERATURES AROUND AND THE
TIMING OF ANY WEAK SHORTWAVES THAT WORK THEIR WAY ACROSS THE EASTERN
FLANK OF THE RIDGE BEYOND MIDWEEK. OVERALL CONFIDENCE FOR
SOUTHCENTRAL IS AVERAGE ... AS THE OVERALL PATTERN IS WELL HANDLED
AND UNDERSTOOD...BUT THE TIMING OF INDIVIDUAL ELEMENTS WILL BE THE
KEY CHALLENGE LATER IN THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALES 176
FIRE WEATHER...FIRE WEATHER WARNING 141

SHEA MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:00 PM AKDTSmall Craft AdvisoryAFC3 days
May 9, 4:56 PM AKDTFire Weather WatchAFC15 hr
May 10, 4:00 AM AKDTSmall Craft AdvisoryAFC36 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.